Does Insulin Cause weight Gain?

Leslieluv21
By Leslieluv21 Latest Reply 2013-09-11 13:29:05 -0500
Started 2013-09-02 19:09:22 -0500

Hello everyone, I hope you all have been enjoying your Labor Day Off or just your day in general :) I have a question for those of you who are taking insulin or have been taking it for a while now. I was put on Humulus - regular insulin and on Lantus - basil insulin. I wanted to know if these insulins cause weight gain. Are any of you on the same insulins as me? Please let me know :)

Tags: weight loss

15 replies

diabetesfree
diabetesfree 2013-09-10 08:38:56 -0500 Report

Insulin has definitely caused me to gain weight since I started taking it a few years ago. One reason that has me convinced of this is because of a handful of times there has been some screw-up with my pharmacy and I went a week or more without any long-acting insulin at all. The result was almost immediate weight loss, which ended just as soon as I got back on the insulin. Even though I managed to keep my blood glucose levels pretty low through additional exercise and stricter control of my diet than usual, going off insulin always has the same result for me.

Armourer
Armourer 2013-09-07 12:13:30 -0500 Report

I am one of those who says emphatically yes! I've been on insulin for 6 yrs; humalog (22 baseline, + sliding scale, + carb count). The carb count was added two years ago and for me was the answer to controlling blood sugars (BG). The Lantus is 100 units. In 6 years I've gained 44 pounds. Probably my problem is partly due to not eating enough, I skimp to much usually around 750 cal. and as close to zero carbs as possible. I don't exercise due to two back injuries, so that is part of it also. Yet my doc states that I'm one of those who gains weight from insulin. So beware. I can gain as much as 10 pounds in a week, then next week lose it. 1 year ago the doc added Victoza, a shot every day that is suppose to make one lose weight, say 40-100 pounds in 4 months. Yea, I've lost a whopping 6 lbs! Also FYI, if nobody told you change your injection locations with each shot. Nobody told me to do that. 1.5 yrs later I noticed that my left side had misallocation of fat, i.e., the left was fatter then the right. Bummer, took me about 2 yrs to correct the problem. Good luck! This site is fantastic for knowledge and support.

Leslieluv21
Leslieluv21 2013-09-07 12:21:08 -0500 Report

Wow! Armourer I am so sorry to hear that you went through all of that. I really do hope it gets better and I really do hope you reach your health goals! I am on 8 units of Lantus at bed time, I am on Humalog sliding scale, even though the doctor said I don't have to start to count carbs yet, I do anyway. I was just diagnosed about a month and a half ago. I immediately did my research and I am so happy to be a part of such an amazing network of people all with a common issue. I also started running 4 miles a day to avoid the weight gain. The doctor did tell me to rotate injection sites so I'm aware of that also. Thanks so much for sharing! :)

JessTheMess
JessTheMess 2013-09-04 23:33:08 -0500 Report

Some of it might be water wait gain, insulin does crazy things sometimes and it could be your hormones 5 pounds is a bit much in a week for it to come on that fast. My body will gain 8 pounds in a day , but it's all water and I will be 8 pound lighter in the morning. You will get thing figured out:) you are new to all of this you will be great girl ! Don't stress about it to much right now though it's good you are keeping on top of things though but focus on your blood sugars and diet with your doctor I went to a nutritionist and I like her so much more then my doctor she helped me with my diet and insulin dosages would look in to one

JessTheMess
JessTheMess 2013-09-04 23:15:35 -0500 Report

I went through a phase where I was working out alot and would go low way to often until I figured out the amount of insulin I needed and a snack, but it was very frustrating bc I was trying to lose weight and gaind it bc I was going low and hungry all the time, but now I lost 12 pound and every thing is good, it just Takes time and getting to know your body and the changes it's making, iv been a type 1 for 15 year on a pump and take novo log, I started off where you are now with shots:)

Leslieluv21
Leslieluv21 2013-09-04 23:19:29 -0500 Report

Thank you very much! Yeah I'm thinking that since I'm going to be working out I will probably have to up my carb intake a little bit. I've only been on insulin for a week and already I gained 5 lbs! That is just not okay. But thanks for your input ;)

lemkedoris@yahoo.com
lemkedoris@yahoo.com 2013-09-03 13:08:54 -0500 Report

I have been on insulin for 3 1/2 years now and ive gained 7 lb's and have a hard time keeping it off. I was real over weight be for and loss 120 lb.'s then got on the night time insulin levemir flexpen then a year later fast acting insulin now and started to gain a little . now I am stuck at one weight not going down or up not sure if it is because of the insulin or not.

jigsaw
jigsaw 2013-09-03 08:28:48 -0500 Report

I really can't add much to these terrific and informative answers. I take Humalog, and Lantus, and inititially I began to gain weight. I spoke with my dietician, and managed to totally eliminate weight gain through portion control, and exercise. I have not gained any weight in two years while taking insulin!

manapua72
manapua72 2013-09-02 23:52:26 -0500 Report

Insulin besides allowing our bodies to use the glucose in our blood for fuel , also helps in the process of turning unused calories into fat our body stores … This being said it doesn't cause weight gain but if you consume more than you burn off the insulin will help turn those unused calories to fat …

MAYS
MAYS 2013-09-02 20:24:27 -0500 Report

Insulin itself doesn't cause weight gain, the result of the hormone (insulin) working as it should within our body, and our body together can be the culprit.

As diabetics our bodies do not function normally as nature intended so we eat more than usual because our cells are starving (technically) due to the fact that they do not take in glucose due to either insulin resistance or not enough insulin in our blood.
When we start taking insulin and our cells become more responsive to insulin and began accepting the glucose that is in our blood stream most of us do not adjust our eating habits (either reducing the amount of food that we eat or the types of foods that we eat) thereby gaining weight!

A good exercise program, proper eating habits and a little diabetic education is good for all diabetics, if you feel uncomfortable about gaining weight, consult your doctor or diabetic medical team, together you can work out a solution to your problem(s).

Remember that when we began taking insulin our bodies began to work more efficiently utilizing glucose as it should and if we are not careful we can gain weight.

http://www.diabeticconnect.com/diabetes-video...

http://www.diabeticconnect.com/diabetes-video...

http://www.diabeticconnect.com/diabetes-video...

~Mays~

Leslieluv21
Leslieluv21 2013-09-02 19:58:44 -0500 Report

I used to be chubby when I was younger an I have always had a weight issue up until recently when I lost a total of 20 lbs as well. I currently weigh 112 and I am afraid of gaining weight because of the insulin. I want to stay where I am but I am not sure how I will be able to maintain this weight if I cannot currently work out per my doctors orders. But thank you. As you can tell I am just a paranoid person.

silvie mae
silvie mae 2013-09-02 19:35:43 -0500 Report

I have heard that insulin causes weight gain. Until now I've had a hard time keeping weight on. I just now gained some weight this past month. Which for me was a good thing. I dropped about 20 lbs. in the beginning of all this. And I was already thin.
I've been wondering now if The insulin is going to start causing me to gain more than I want to. I'm happy where I'm at right now.

Next Discussion: protein powders »